Myth of the day, 11
Myth: Birth Control pills make you gain weight.
Fact: Clinical trial after clinical trial has been unable to prove a correlation between oral contraceptives and weight gain.
Specifically, a review article published in 2006 analyzed 44 previous trials and found that while some participants did gain weight during their studies, there was no evidence that their birth control was to blame.
“We’ve heard from several of our patients that they’re concerned about gaining weight on birth control,” says Dr. Yen. “And no woman wants to gain weight. I’d rather prevent pregnancy than propagate a myth that’s not supported by science.”
One type of contraceptive that may cause weight gain is injectable depot medroxyprogesterone acetate (DMPA), commonly known as the birth control shot. In a study published in March 2009, University of Texas researchers linked the shot to an average 11-pound weight gain over three years.
i want to give my two cents on this
i was on the mini pill and my tits literally grew overnight. i’m not kidding. and were gone just as fast when i went off that pill. during this time, i was going through some EDNOS stuff. so my diet was not to blame for this. and i was active as hell. so.
my friend went on the hormonal IUD and it made her gain enough weight to trigger her to possibly restricting food. again, that weight was gone pretty much as soon as she took her IUD out and replaced it with the copper one. actually the weight in her boobs has stayed around which makes her happy, now that i think of it.
basically, i don’t want anyone to be afraid of weight gain while on birth control because while it does happen, it’s not a huge amount of weight, nothing that should be worried about, and there is nothing wrong with weight gain.
HOWEVER, for those that get triggered from weight gain, i would stay away from some types of birth control, as hormonal ones can cause dysphoria.
i obviously have not had the same issues since i switched to a copper IUD. i don’t like what hormones do to my body in terms of mood swings, but that’s just me.
Every birth control I’ve been on has caused me to gain weight. And then gain more weight whenever I change pills.
So, you know… Just my two cents on the weight gain aspect, since I don’t have any input on the ED aspect.